Heavy Snow, Emmet
- When
- December 2, 9:00 PM EST to 11:45 PM EST
- Where
- Emmet forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.588, -84.981 (the zone’s center; the record gives no point)
An intensifying low pressure system moved east across northern Lower Michigan. Snowfall with this system was enhanced by Lake Michigan.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An intensifying low pressure system moved east across northern Lower Michigan. Snowfall with this system was enhanced by Lake Michigan. Up to 8 inches of snow fell in parts of central and northern Emmet County. In Chippewa County, 8 to 9 inches of snow fell near Whitefish Point and Paradise, with 6 to 7 inches across the rest of the central and western part of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 2, 4:48 PM EST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 448 PM EST THU DEC 2 2004 .SHORT TERM...CURRENTLY AT THE SURFACE A 1008 MB AREA OF LOW PRESSURE LOCATED IN NE WISCONSIN CONTINUES TO DEEPEN AS IT TRACKS TOWARD THE FORECAST AREA. MODERATE TO HEAVY SNOWFALL HAS DEVELOPED ACROSS EASTERN UPPER MICHIGAN IN RESPONSE TO BOTH THE APPROACHING AREA OF LOW PRESSURE AS WELL AS ENHANCEMENT OFF OF LAKE MICHIGAN. MAIN FORECAST CHALLENGE FOR THE OVERNIGHT REVOLVES AROUND SNOWFALL AMOUNTS AND HEADLINES. FOR THE OVERNIGHT...AS THE AREA OF LOW PRESSURE PULLS THROUGH THE CWA...1000-850 MB WIND DIRECTION SHIFTS FROM WSW AT 00Z TO NW AT 06Z THEN AROUND TO THE NNW BY 09Z. GOOD SYNOPTIC SCALE 700-500 QG FORCING SWINGS ACROSS EASTERN UPPER AND NORTHWEST LOWER BETWEEN 21Z AND 06Z...FINALLY EXITING THE CWA BY 09Z. DEEP SYNOPTIC MOISTURE CONTINUES TO EXIST THROUGH 06Z AS WELL...WITH 850-700 MB RH GREATER THAN 70%. BY 12Z 850-700 MB RH LOWERS TO 20% ALONG WITH STRONG DOWNWARD VERTICAL MOTION. DELTA TS INCREASE FROM 15 TO 16C AT 00Z TO 21C BY 06Z. INVERSION HEIGHTS ARE NON-EXISTENT ACROSS THE CWA AT 00Z...SETTLING TO A VERY RESPECTABLE 5200 FEET BY 12Z FRI. CLOUD MICROPHYSICS REMAIN FAVORABLE WITH MOISTURE EXTENDING WELL ABOVE -10C...ABOVE -20C THROUGH 06Z. WITH STRONG SYNOPTIC SUPPORT AND LAKE ENHANCEMENT TONIGHT...EXPECT SNOW TO OVERSPREAD THE ENTIRE CWA THIS EVENING...THEN TRANSITION OVER TO LAKE EFFECT SNOW SHOWERS AFTER MIDNIGHT AS OVER LAKE INSTABILITY INCREASES AND SYNOPTIC FORCING PULLS OUT OF THE AREA. DESPITE DECREASING MOISTURE AFTER 06Z AND LACK OF SYNOPTIC SUPPORT...INVERSION HEIGHTS REMAINING FAVORABLE ALONG WITH GREAT OVER LAKE INSTABILITY AND LONG FETCHES...TO KEEP NUMEROUS LAKE EFFECT SNOW SHOWERS GOING IN NORTHWEST AND NORTH-NORTHWEST PRONE SNOWBELT AREAS. ALL THIS SAID...WILL CONTINUE ONGOING HEADLINES THROUGH THE OVERNIGHT AND ISSUE A SNOW ADVISORY FOR OTSEGO...KALKASKA...AND ANTRIM COUNTIES FOR A COMBINATION OF SYNOPTIC AND LAKE EFFECT SNOWFALL. .LONG TERM...FORECAST CONCERNS FRIDAY THROUGH SUNDAY CENTER ON POPS...AS SHORTWAVES/SURFACE TROUGHS PUSH THROUGH THE REGION FRI PM AND AGAIN SATURDAY...THEN AS A COLD FRONT SETTLES INTO NORTHERN COUNTIES SATURDAY NIGHT/SUNDAY. FRIDAY MORNING...WILL START OFF WITH 1000-850 MB NW FLOW...WITH LAKE-850 MB DELTA TS AROUND 20C. HOWEVER...MEAN 850-700 MB RH WILL START OFF AROUND 20%...AND THIS SHOULD LIMIT COVERAGE/INTENSITY OF LAKE EFFECT SNOW SHOWERS. THEN...BY EARLY FRIDAY AFTERNOON...LOW LEVEL FLOW WILL BACK TO THE WSW/SW AHEAD OF APPROACHING SHORTWAVE/SURFACE TROUGH. QUESTION IS WHETHER COMBINATION OF WEAK 700-500 MB QG FORCING...850-700 MB MOISTURE AND OVER LAKE INSTABILITY WILL PRODUCE POTENTIAL FOR LAKE ENHANCED SNOW SHOWERS IN FAVORED WSW/SW FLOW AREAS. THE 12Z ETA AND GFS SOLUTIONS ARE SIMILAR WITH REGARD TO WEAK QG FORCING...BUT THE ETA WARMS 850 MB TEMPS MORE QUICKLY THAN THE GFS (ETA DELTA TS FALL QUICKLY BELOW 15C DURING THE AFTERNOON WHILE THE GFS MAINTAINS DELTA TS IN THE 15C-20C RANGE INTO THE EVENING) AND MAINTAINS DRIER AIR (ETA 850-700 MEAN RH STILL 40% AROUND 18Z...VS THE GFS PUSHING 90% MEAN 850-700 RH INTO THE REGION QUICKLY DURING THE AFTERNOON). THIS FORECAST WILL REPRESENT A COMPROMISE BETWEEN THE TWO SOLUTIONS...WITH LIKELY POPS FRIDAY AFTERNOON/EVENING IN FAVORED WSW/SW FLOW AREAS (WITH 12 HOUR SNOW AMOUNTS IN THE 1-3 RANGE) FROM LELAND THRU THE STRAITS AND WITH CHANCE POPS ELSEWHERE (EVEN FEATURING A BREAK IN THE PRECIP AROUND MIDDAY IN THE FAR E/SE). THE FORECAST BECOMES A BIT MORE NEBULOUS OVERNIGHT FRIDAY NIGHT THROUGH SUNDAY. WARM ADVECTION WILL PUSH LAKE-850 MB DELTA TS ABOVE 10C BY SATURDAY MORNING...SO LAKE ENHANCEMENT POTENTIAL DECREASE WITH TIME. GENERAL ISENTROPIC ASCENT/PERSISTENT MOISTURE WILL JUSTIFY AT LEAST CHANCE POPS THROUGH SATURDAY. THE GFS/ETA SUGGEST ANOTHER WEAK SHORTWAVE/ASSOCIATED PERIOD OF 700-500 MB Q VECTOR CONVERGENCE WILL BRUSH THE AREA LATE FRIDAY NIGHT INTO SATURDAY MORNING...AND PERHAPS THIS WILL JUSTIFY HIGHER POPS IN LATER FORECASTS. OTHERWISE...LOW LEVELS WILL WARM SUFFICIENTLY TO JUSTIFY A MENTION OF RAIN AND SNOW SHOWERS (COULD EVEN CHANGE TO ALL RAIN)...AT LEAST SOUTH OF THE STRAITS...SATURDAY. SATURDAY NIGHT...A SURFACE BOUNDARY WILL SLIP INTO EASTERN UPPER MICHIGAN AND WILL SLOW AND PERHAPS EVEN STALL...EVENTUALLY LIFTING BACK TOWARD THE NORTH SUNDAY AS UPPER FLOW BACKS AND SURFACE WAVE TAKES SHAPE OVER THE CENTRAL US. THIS WILL JUSTIFY LOW CHANCE POPS ACROSS THE EASTERN UP SATURDAY NIGHT. OTHERWISE...FORECASTS WILL BE DRY SATURDAY NIGHT THROUGH SUNDAY ACROSS THE REGION...BUT MUCH DEPENDS ON PROGRESS OF SURFACE BOUNDARY AND TIMING OF ONSET OF ISENTROPIC ASCENT SUNDAY...AND POPS MAY NEED TO BE EXPANDED IN LATER FORECASTS IF THE BOUNDARY PUSHES INTO LOWER MI. MOST SIGNIFICANT FEATURE BEYOND THE WEEKEND WILL BE WHAT MODELS HAVE BEEN ADVERTISING AS A STRONG LOW...WINDING UP ACROSS THE CENTRAL U.S. AND PRODUCING ISENTROPIC ASCENT ACROSS THE LAKES MONDAY...THEN PUSHING THROUGH THE LAKES MONDAY NIGHT/TUESDAY. LATEST EUROPEAN/GFS SOLUTIONS POINT TOWARD A SURFACE LOW TRACK ACROSS NORTHERN MICHIGAN...FAVORING SNOW/MIXED PRECIP CHANGING TO ALL RAIN ACROSS THE FORECAST AREA MONDAY/MON NIGHT...THEN PRECIP TRANSITIONING (PERHAPS RAPIDLY) TO LAKE ENHANCED/LAKE EFFECT SNOW TUESDAY OR TUESDAY NIGHT. HOWEVER...THE LATEST OPERATIONAL CANADIAN SOLUTION AND TO A GREATER EXTENT THE LATEST UKMET SUGGEST THAT THE SURFACE LOW WILL TRACK FARTHER SOUTH...PRODUCING MORE MIXED PRECIP OR EVEN ALL SNOW ACROSS NORTHERN MICHIGAN. THIS UNCERTAINTY IS TYPICAL IN A DAY 5-7 TIME FRAME...AND THIS FORECAST WILL APPROPRIATELY ADDRESS THE UNCERTAINTY WITH A GENERIC CHANCE OF RAIN OR SNOW MONDAY THROUGH TUESDAY...FOLLOWED BY SNOW SHOWERS TUESDAY NIGHT. IN ALL CASES...THIS STORM COULD PRODUCE ANOTHER SIGNIFICANT WIND EVENT ACROSS THE REGION. LAKE EFFECT SNOW SHOWERS WILL REMAIN A POSSIBILITY WEDNESDAY...THEN A CLIPPER MAY PUSH THROUGH THE LAKES WITH ADDITIONAL SNOW SHOWERS THURSDAY...A TYPICAL DECEMBER PATTERN IN THE NORTHERN LAKES. && .APX WATCHES/WARNINGS/ADVISORIES... HEAVY SNOW WARNING...TONIGHT...MIZ016. SNOW ADVISORY...TONIGHT...MIZ008-015-017-019-020>022-027. GALE WARNING...TONIGHT...LHZ347>349. && ROWLEY/JELSEMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 844 PM EST THU DEC 2 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-031100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 844 PM EST THU DEC 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT ACCUMULATING SNOW IS EXPECTED ACROSS PARTS OF NORTHERN MICHIGAN TONIGHT. GALES ARE EXPECTED TONIGHT ALONG THE LAKE MICHIGAN AND LAKE HURON SHORELINE...INCLUDING THE STRAITS OF MACKINAC. SEE ONGOING WATCHES...WARNING OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY GALES ARE EXPECTED ON LAKE MICHIGAN NEARSHORE WATERS FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOW REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JZ/SPR/SMD
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429449, 5429450.